Alert archive / South Carolina / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 59, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 20, 2023, 8:29 PM EDT for Burke County, Richmond County, Georgia; 5 counties in South Carolina. It was in force for 46 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2023, 8:29 PM EDT (00:29 UTC)
- Expired
- Jul 20, 2023, 9:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Burke County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Lexington County, SC, Orangeburg County, SC
The radar
The Charleston,SC radar (KCLX), 86 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 8:39 PM EDT | TSTM WND DMG | 3 Nne Vidette, GA | Burke dispatch reported trees down on Blount Chapel Rd near Drone Rd. Time estimated by radar. |
| Jul 20, 8:42 PM EDT | TSTM WND DMG | 2 Ne Aiken, SC | Aiken dispatch reported widespread trees and powerlines down across the county. Time estimated by radar. |
| Jul 20, 8:47 PM EDT | TSTM WND DMG | 8 Nne Waynesboro, GA | Burke dispatch reported trees down on Saxon Rd near hwy 56. Time estimated by radar. |
| Jul 20, 8:57 PM EDT | TSTM WND DMG | 2 Se Waynesboro, GA | Burke dispatch reported trees down on Clark Place Rd near hwy 24. Time estimated by radar. |
| Jul 20, 9:07 PM EDT | TSTM WND DMG | Williston, SC | Barnwell county dispatch reported numerous trees down in the Williston area. Time estimated by radar. |
| Jul 20, 9:18 PM EDT | TSTM WND DMG | 1 Ese Blackville, SC | Barnwell county dispatch reported numerous trees down in the Blackville area. Time estimated by radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 6:43 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2953 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1155 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 13.3
The text
As transmitted.
799
WUUS52 KCAE 210029
SVRCAE
GAC033-245-SCC003-009-011-063-075-210115-
/O.NEW.KCAE.SV.W.0059.230721T0029Z-230721T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
829 PM EDT Thu Jul 20 2023
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Burke County in east central Georgia...
Southern Richmond County in east central Georgia...
Barnwell County in central South Carolina...
Northwestern Bamberg County in central South Carolina...
Southwestern Lexington County in central South Carolina...
Aiken County in central South Carolina...
Northwestern Orangeburg County in central South Carolina...
* Until 915 PM EDT.
* At 829 PM EDT, severe thunderstorms were located along a line
extending from near Saluda to near Glendale to near Wrens, moving
east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Aiken, Waynesboro, Barnwell, Denmark, Savannah River Site, Aiken
Mall, Plant Vogtle, Hephzibah, Williston, Blackville, New Ellenton,
Jackson, Sardis, Midville, Gough, Citizens Park, Barnwell State
Park, Alexander, Burke County Airport and McBean.
This includes Interstate 20 in South Carolina between mile markers 24
and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3283 8231 3308 8229 3322 8223 3329 8231
3332 8186 3389 8153 3372 8101 3371 8104
3365 8099 3313 8123 3311 8136 3316 8154
3310 8162 3304 8156 3305 8154 3304 8154
3291 8176 3295 8186 3292 8208 3281 8215
TIME...MOT...LOC 0029Z 290DEG 51KT 3398 8174 3342 8200 3324 8237
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BC1 follow-up statement
691
WWUS52 KCAE 210054
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
854 PM EDT Thu Jul 20 2023
GAC033-245-SCC003-009-011-063-075-210115-
/O.CON.KCAE.SV.W.0059.000000T0000Z-230721T0115Z/
Burke GA-Richmond GA-Barnwell SC-Bamberg SC-Lexington SC-Aiken SC-
Orangeburg SC-
854 PM EDT Thu Jul 20 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR BURKE...SOUTHEASTERN RICHMOND...BARNWELL...NORTHWESTERN
BAMBERG...SOUTHWESTERN LEXINGTON...AIKEN AND NORTHWESTERN ORANGEBURG
COUNTIES...
At 853 PM EDT, severe thunderstorms were located along a line
extending from near Ridge Spring to near Savannah River Site to near
Waynesboro, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Aiken, Waynesboro, Barnwell, Denmark, Savannah River Site, Aiken
Mall, Plant Vogtle, Hephzibah, Williston, Blackville, New Ellenton,
Jackson, Sardis, Midville, Gough, Citizens Park, Barnwell State Park,
Alexander, Burke County Airport and McBean.
This includes Interstate 20 in South Carolina between mile markers 24
and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3283 8230 3293 8227 3308 8229 3322 8223
3332 8186 3388 8153 3372 8102 3370 8104
3364 8099 3313 8123 3311 8137 3316 8154
3310 8162 3303 8156 3292 8175 3295 8186
3292 8206 3288 8213 3281 8215
TIME...MOT...LOC 0053Z 289DEG 51KT 3383 8163 3331 8163 3313 8200
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 7:58 PM EDT, 31 minutes earlier.
Area forecast discussion, Jul 20, 7:58 PM EDT, 31 minutes before
Area Forecast Discussion National Weather Service Columbia SC 758 PM EDT Thu Jul 20 2023 .SYNOPSIS... Monitoring the possibility of strong to severe thunderstorms this evening, especially in the CSRA and adjacent South Carolina counties. Another hot and humid day is expected on Friday with a few afternoon and evening showers and thunderstorms possible. Temperatures fall back into the normal range this weekend as a cold front sags into the Southeast providing support for increased cloud cover and rain chances. Seasonable weather expected for much of next week with near normal temperatures and moisture over the area. && .NEAR TERM /UNTIL 7 AM FRIDAY MORNING/... A Severe Thunderstorm Watch has been issued for much of the southern and western CWA including the entire CSRA until 1am Friday. We are currently monitoring a line of severe thunderstorms in Georgia associated with an approaching MCS that is capable of strong downburst winds. The environment ahead of the thunderstorms suggests that they will likely maintain their current intensity, at least for the next few hours. The area of greatest concern this evening will be across the entire CSRA and adjacent South Carolina counties. While damaging winds are the primary threat, all convective hazards cannot be ruled out. To the north of the convection, there is a large shield of stratiform precipitation meaning much of the region should see some rain this evening. Once the MCS clears the area, some clearing is possible towards daybreak with overnight lows in the lower to mid 70s. && .SHORT TERM /7 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... Friday will be warm with highs a few degrees above normal. 850mb temperatures are progged be to be slightly warmer than the previous day. Combined with downslope flow we should see highs in the mid 90s once again. Models show some drier air impinging on the northern FA during the afternoon keeping PWAT values around 1.75 inches. Apart from a lee side trough there appears to be little forcing for convection. Given the weak forcing and drier airmass we expect only isolated to widely scattered convection during the afternoon. Isolated damaging downburst winds are possible if deep convection can develop due to mid- level dry air leading to DCAPE values from 750 to 1000 J/kg. Weak shortwave energy and elevated instability may allow for storms to linger into the evening but convective activity overall is expected to decrease overnight. Lows will be in the low to mid 70s. && .LONG TERM /SATURDAY THROUGH THURSDAY/... A cold front will drop into the Deep South this weekend as upper level troughing amplifies over the eastern US. The stalled frontal boundary will be near or over the forecast area through early next week before becoming washed out. The boundary will serve as the focus for diurnally driven convection each afternoon. The highest PoPs will be favored across the southern and eastern FA where moisture may be higher depending on the positioning of the frontal boundary. Shortwave troughs will also periodically round the base of the broader trough working to enhance convective development through early next week. From mid week through the end of the forecast period 500mb height rises are favored with near normal atmospheric moisture. Global ensembles suggest the forecast area may be under an upper level weakness between two ridges. Near normal atmospheric moisture and weak flow suggest a seasonable pattern of diurnally driven airmass convection with near normal temperatures through the remainder of the long term. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... VFR conditions expected throughout the forecast period outside of squall line thunderstorms moving through the CSRA this evening. Afternoon convection has generally waned or shifted east of the terminals but a strong damaging squall line is moving into the CSRA and should reach the AGS/DNL terminals during the 00z-02z time frame. Expecting wind gusts exceeding 40 knots with the storms and vsbys likely to drop to 1 mile or less. Not as confident in storms impacting the CAE/CUB area but including a tempo for storms 01z-03z but less winds expected. OGB should experience the storms during the 02z-04z time frame and also get stronger winds up to 40 knots gusts. Winds expected to stay up overnight from the southwest around 5 to 8 knots which should limit fog concerns. Another disturbance moves in shortly after midnight but confidence is more limited that this will generate convection that will cause restrictions at the terminals. Winds increase once again out of the west late tomorrow morning to around 10 kts with some afternoon gusts up to 20 knots possible. EXTENDED AVIATION OUTLOOK...Isolated to widely scattered thunderstorms developing each afternoon with a cold front approaching this weekend. Limited potential for early morning stratus and fog this weekend. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 20, 4:57 AM EDT, 15 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 457 AM EDT Thu Jul 20 2023 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-210900- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 457 AM EDT Thu Jul 20 2023 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. There is a Slight (2/5) risk for severe weather this afternoon and evening with damaging winds being the main threat. Localized flooding is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 20, 5:49 PM EDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Columbia SC
549 PM EDT Thu Jul 20 2023
SCZ038-202215-
Clarendon SC-
549 PM EDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of southeastern
Clarendon County through 615 PM EDT...
At 549 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Santee Cooper Regional Airport, or 9 miles southeast of
Manning, moving southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Foreston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3370 8000 3351 8010 3362 8020 3374 8011
3372 7998
TIME...MOT...LOC 2149Z 305DEG 13KT 3363 8008
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
BCLocal storm report, Jul 20, 7:53 PM EDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
753 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM Tstm Wnd Dmg Lincolnton 33.79N 82.48W
07/20/2023 Lincoln GA Emergency Mngr
Lincoln county emergency manager reported
trees down in Lincolnton. Time estimated by
radar.
&&
HCSpecial weather statement, Jul 20, 7:58 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Columbia SC
758 PM EDT Thu Jul 20 2023
SCZ029-031-038-210045-
Clarendon SC-Sumter SC-Lee SC-
758 PM EDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of south central Lee,
northern Clarendon and central Sumter Counties through 845 PM EDT...
At 758 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Alcolu, or 10 miles east of South Sumter, moving east
at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sumter, Manning, South Sumter, Mulberry, Alcolu, Woods Bay State
Park, Millwood, Turbeville, Mayesville, Paxville, Oswego, Brogdon,
Lakewood, Privateer, Foreston, East Sumter, Gable and Shiloh.
This includes Interstate 95 between mile markers 118 and 143.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
3370 8000 3362 8003 3377 8047 3402 8033
3399 7989 3395 7998 3388 7994 3389 7988
3388 7988
TIME...MOT...LOC 2358Z 290DEG 27KT 3388 8016
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BCLocal storm report, Jul 20, 8:01 PM EDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
801 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM Tstm Wnd Gst 4 N Thomson 33.53N 82.51W
07/20/2023 M49 MPH McDuffie GA AWOS
Thomson-McDuffie county airport AWOS
measured a peak wind gust of 49 mph.
&&
HCLocal storm report, Jul 20, 8:14 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
814 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM Tstm Wnd Dmg 2 ENE Lincolnton 33.80N 82.45W
07/20/2023 Lincoln GA Emergency Mngr
Lincoln county emergency manager reported
around a dozen trees down within a 2 mile
radius of Lincolnton. Time estimated by
radar.
&&
HCLocal storm report, Jul 20, 8:25 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
825 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM Tstm Wnd Dmg 1 ENE Mccormick 33.91N 82.28W
07/20/2023 McCormick SC Emergency Mngr
McCormick county emergency manager reported
widespread trees down across the county.
&&
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:12 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 63 min |
| Jul 21, 7:59 PM EDT | Special Weather Statement | CAE | Columbia, McDuffie, Richmond | 46 min |
| Jul 20, 9:28 PM EDT | Special Weather Statement | CAE | Calhoun | 47 min |
| Jul 20, 10:11 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg | 49 min |
| Jul 21, 6:51 PM EDT | Special Weather Statement | CAE | Newberry | 24 min |
| Jul 21, 7:16 PM EDT | Special Weather Statement | CAE | Fairfield, Newberry | 44 min |
| Jul 21, 7:48 PM EDT | Special Weather Statement | CAE | Richland | 42 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2023Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.